Nevada, 2011

Lightning Strike in Nevada, June 15, 2011

June 15, 2011 · NWS VEF · 1 event in 1 county or zone

A small cluster of strong thunderstorms sparked a few brush fires in the southern Great Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A small cluster of strong thunderstorms sparked a few brush fires in the southern Great Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jun 15, 1:49 PM PST, 4 hours 11 minutes earlier.

Area forecast discussion, Jun 15, 1:49 PM PST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
249 PM PDT WED JUN 15 2011

.SYNOPSIS...TEMPERATURES WILL BE COOLER THURSDAY THROUGH SATURDAY
AS AN UPPER LEVEL TROUGH SETTLES ACROSS THE WESTERN UNITED STATES.
SOUTHWEST WINDS WILL INCREASE ON THURSDAY AND REMAIN BREEZY
THROUGH THE WEEKEND. A WARMING TREND WILL BEGIN LATE THIS WEEKEND
AND CONTINUE INTO NEXT WEEK AS HIGH PRESSURE BUILDS ALONG THE
WEST COAST.

&&

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...CLEAR SKIES ARE
EXPECTED THROUGH TONIGHT...EXCEPT ACROSS INYO COUNTY AND NV ZONES
WHERE WEAK CUMULUS BUILDUPS HAVE DEVELOPED THIS AFTERNOON. EXPECT
THESE BUILDUPS TO DISSIPATE AFTER SUNSET THIS EVENING. ATTENTION
THEN TURNS TO THE LONGWAVE TROUGH WHICH WILL SETTLE ACROSS THE
WESTERN UNITED STATES ON THURSDAY AND FRIDAY. THE MAIN SHORTWAVE
WILL SLIDE SOUTHEAST ACROSS THE GREAT BASIN ON THURSDAY AND
THURSDAY NIGHT. AHEAD OF THIS SYSTEM...NAM MODEL PV FIELDS DEPICT
A WEAKER WAVE SLIDING ACROSS SOUTHERN NEVADA THURSDAY
AFTERNOON/NIGHT. DECIDED TO LEAVE SLGT CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS CENTRAL NYE AND NORTHERN LINCOLN COUNTIES
WITH THIS WEAKER WAVE PASSING BY. ELSEWHERE...OTHER THAN A FEW
HIGH CLOUDS...TEMPS WILL RUN ABOUT 3-6 DEGREES COOLER THAN TODAY.
THE MAIN CONCERN ON THURSDAY WILL BE GUSTY SURFACE WINDS...AS
SURFACE GRADIENTS INCREASE AHEAD OF THE APPROACHING TROUGH.

.LONG TERM...FRIDAY THROUGH WEDNESDAY...THE COOLING TREND WILL
CONTINUE ON FRIDAY AND SATURDAY AS THE LONGWAVE TROUGH SETTLES
OVER THE WESTERN US. LEFT SLGT CHANCE OF THUNDER ACROSS
ESMERALDA...CENTRAL NYE AND NORTHERN LINCOLN COUNTIES BOTH DAYS.
A WARMING TREND WILL BEGIN ON SUNDAY AS A RIDGE OF HIGH PRESSURE
BUILDS ALONG THE WEST COAST...WITH TRIPLE DIGIT TEMPERATURES
RETURNING BY MIDWEEK. MYRICK/WFO RENO

&&

.FIRE WEATHER...AN APPROACHING LOW PRESSURE SYSTEM WILL MOVE INTO
THE AREA ON THURSDAY AFTERNOON AND EVENING AND BRING WITH IT
INCREASING SOUTH TO SOUTHWEST WINDS. CONFIDENCE OF MEETING RED
FLAG CRITERIA IS HIGHEST ACROSS NW AZ WHERE A RED FLAG WARNING
REMAINS IS IN EFFECT FOR THURSDAY AFTERNOON AND EVENING FOR AZ
FIRE ZONE 102. A FIRE WEATHER WATCH REMAINS IN EFFECT FOR AZ FIRE
ZONES 101 AND 466 AS WELL AS NV FIRE ZONES 461-465. MYRICK/WFO RENO

&&

.AVIATION...FOR MCCARRAN...A STRENGTHENING TROUGH OVER THE WEST
WILL HELP MAINTAIN SOUTHWEST SURFACE WINDS OVERNIGHT...10 TO 15
KTS...AND STRONGER WINDS ON THURSDAY. EXPECT GUSTS 23 TO 28 KTS
THURSDAY AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA..NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A DEEPENING TROUGH OVER THE WEST WILL HELP MAINTAIN
SURFACE WINDS OVERNIGHT MOST AREAS...AND BRING STRONGER WINDS TO
THE AREA ON THURSDAY. EXPECT AVERAGE WIND GUSTS AROUND 25 KTS
DURING THE AFTERNOON ON THURSDAY. OTHERWISE...NO SIGNIFICANT
WEATHER EXPECTED TODAY. BLK/WFO FLAGSTAFF

&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR NVZ461>466.
AZ...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR AZZ101.
     RED FLAG WARNING FROM 11 AM TO 8 PM MST THURSDAY FOR AZZ001-003.
CA...NONE.
&&

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jun 15, 3:39 AM PST, 14 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
439 AM PDT WED JUN 15 2011

AZZ001>003-036-NVZ015>022-160700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
439 AM PDT WED JUN 15 2011 /439 AM MST WED JUN 15 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN INCREASE IN SOUTHWEST WINDS...LOW HUMIDITY VALUES AND DRY FUELS
WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS ACROSS THE HIGHER
ELEVATIONS OF MOHAVE COUNTY THURSDAY AFTERNOON AND EARLY EVENING. CRITICAL
CONDITIONS ARE POSSIBLE ACROSS SOUTHEAST NEVADA AND THE LAKE MEAD
NATIONAL RECREATION AREA AS WELL. IT WILL REMAIN BREEZY AT TIMES
THROUGH THE WEEKEND AS AS AN AREA OF LOW PRESSURE SETTLES ACROSS
THE WESTERN STATES. STAY TUNED AS ADDITIONAL PRODUCTS MAY BE
NEEDED. NO HAZARDOUS WEATHER IN EXPECTED MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ519>527-NVZ014-160700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-
439 AM PDT WED JUN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The San Joaquin Valley radar (KHNX), 212 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Esmeralda

When
June 15, 6:00 PM PST to 7:00 PM PST
Where
Esmeralda County, 11.51 mi SSW of Lida to 4.15 mi E of Lida
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.300, -117.592

Lightning sparked three or four brush fires south of Highway 266.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2011Every state in 2011This day in weather historyWarnings in Nevada, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302981.